Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 61, NWS Birmingham, AL

July 27, 2005Blount County, Etowah County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 27, 2005, 6:09 PM CDT for Blount County, Etowah County, Alabama. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2005, 6:09 PM CDT (23:09 UTC)
Expired
Jul 27, 2005, 8:15 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Blount County, AL, Etowah County, AL

The radar

The Birmingham radar (KBMX), 102 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:20 PM CDTFLASH FLOODOneonta, ALONE FOOT OF WATER COVERING THE AREA AT AND AROUND THE INTERSECTION OF HWYS 75 AND 231. SEVERAL BUSINESSES ARE TAKING ON WATER, INCLUDING A NURSING HOME, AUTO SHOP, AND GROCERY STORE.
Jul 27, 7:00 PM CDTFLASH FLOODGadsden, ALMINOR FLOODING ON MEIGHAN BOULEVARD IN GADSDEN.
Jul 27, 7:03 PM CDTFLASH FLOOD3 Nw Oneonta, ALFLOODING IN THE ROSA COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1886 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 272311
FFWBMX
ALC009-055-280115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLOUNT COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ONEONTA
  ETOWAH COUNTY IN NORTHEAST ALABAMA
  THIS INCLUDES THE CITY OF GADSDEN

* UNTIL 815 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORMS OVER BLOUNT AND ETOWAH         
  COUNTIES.  RAINFALL AMOUNTS OF TWO TO THREE INCHES HAS FALLEN      
  ACROSS THE AREA...WITH ANOTHER ONE TO TWO INCHES POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALNUT
  GROVE...SUSAN MOORE...SNEAD...SARDIS CITY...REECE CITY...HOKES
  BLUFF...CLEVELAND...BLOUNTSVILLE...ATTALLA AND ALTOONA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3383 8656 3399 8626 3391 8604 3398 8587
      3421 8595 3417 8649 3409 8665

$$
1 follow-up statement
000 
WGUS74 KBMX 280016
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CDT WED JUL 27 2005

ALC055-280024-
ETOWAH AL-
714 PM CDT WED JUL 27 2005

...THE FLASH FLOOD WARNING FOR ETOWAH COUNTY IS CANCELLED...

STORMS HAVE WEAKENED AND MOVED EAST OF THE COUNTY.

LAT...LON 3383 8659 3399 8626 3395 8636 3405 8635
      3416 8636 3417 8649 3407 8665

$$

ALC009-280115-
BLOUNT AL-
714 PM CDT WED JUL 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR CENTRAL
BLOUNT COUNTY...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUSAN 
MOORE...SNEAD...BLOUNTSVILLE AND ONEONTA.

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE WESTERN SECTIONS OF 
THE COUNTY.  THESE STORMS ARE MOVING EAST AND WILL OVERSPREAD THE 
REMAINDER OF THE COUNTY THROUGH 8 PM.  ADDITIONAL FLASH FLOODING 
REMAINS POSSIBLE.

LAT...LON 3383 8659 3399 8626 3395 8636 3405 8635
      3416 8636 3417 8649 3407 8665

$$

KSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:08 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 27, 3:08 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT WED JUL 27 2005

.DISCUSSION...

UPPER LEVEL RIDGE IS BREAKING DOWN...AS COLD FRONT EDGES EASTWARD.
NICE LINE OF STORMS HAS FIRED UP ALONG/AHEAD OF THE FRONT FROM
NORTH MS ALL THE WAY UP TO PA/NY. STORMS ALSO FIRING UP IN CENTRAL
AL...DRIVEN BY AFTERNOON HEATING.

EXPECT FRONT AND ATTENDENT CONVECTION TO CONTINUE TO MAKE SLOW
EASTWARD PROGRESS TONIGHT...WHILE DIURNAL CONVECTION DECREASES IN
COVERAGE AFTER SUNSET. WILL KEEP HIGHEST POPS TONIGHT (LIKELY) IN
THE NORTHWESTERN ZONES...WHERE THE AIRMASS HAS BEEN UNDISTURBED BY
CONVECTION SO FAR AND FRONTAL STORMS ARE MOVING TOWARD.

FRONT IS FORECAST TO STALL AND WASH OUT ACROSS THE AREA BY
SATURDAY. MODELS THEN INDICATE THAT UPPER TROF AXIS WILL ONCE AGAIN
BECOME A SEMI-PERMANENT FEATURE ACROSS THE TN VALLEY AND GULF
COAST STATES THROUGH AT LEAST THE BEGINNING OF NEXT WEEK. THIS
KEEPS ALABAMA IN AN AREA OF NEAR NORMAL TEMPS...AND NEAR TO
SLIGHTLY ABOVE POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  90  70  87 /  50  70  50  60
ANNISTON    73  91  72  88 /  50  70  50  60
BIRMINGHAM  73  90  72  88 /  50  70  50  60
TUSCALOOSA  73  91  71  91 /  50  70  40  50
CALERA      73  91  72  89 /  50  70  50  60
AUBURN      72  93  70  90 /  20  50  50  60
MONTGOMERY  74  94  74  91 /  40  60  40  60
TROY        73  93  72  89 /  20  50  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

61
Hazardous weather outlook, Jul 27, 6:02 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT WED JUL 27 2005

ALZ011>015-017>050-282300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
602 PM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
AS A COLD FRONT APPROACHES FROM THE NORTHWEST.  A FEW STORMS
COULD BE SEVERE WITH DAMAGING WINDS AND SOME HAIL.  IN
ADDITION SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

STRONG THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY AS A COLD FRONT
APPROACHES THE AREA.  GUSTY WINDS UP TO 45 MPH...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE EXPECTED TO BE THE
MAIN HAZARDS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
REQUIRED THIS EVENING ACROSS THE AREA AND PERHAPS ON THURSDAY.

In the hours before

Special weather statement, Jul 27, 3:59 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT WED JUL 27 2005

ALZ026-272145-
ST. CLAIR-
359 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 445
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR ODENVILLE...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ODENVILLE THROUGH 445
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 27, 4:22 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
422 PM CDT WED JUL 27 2005

ALZ021-272145-
CLEBURNE-
422 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 445
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RANBURNE...MOVING NORTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RANBURNE THROUGH 445
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 27, 4:37 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT WED JUL 27 2005

ALZ034-272200-
BIBB-
437 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 500 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WOODSTOCK...MOVING NORTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST BLOCTON...
WOODSTOCK AND MARVEL THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 27, 4:51 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT WED JUL 27 2005

ALZ017-272230-
BLOUNT-
451 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 530 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BLOUNTSVILLE...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BLOUNTSVILLE...
CLEVELAND...SUSAN MOORE AND SUMMIT THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Jul 27, 5:16 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             BLOUNTSVILLE            34.08N 86.59W
07/27/2005  0.50 INCH        BLOUNT             AL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED BY POLICE OFFICER IN
            BLOUNTSVILLE.

&&

JSS
Special weather statement, Jul 27, 5:30 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT WED JUL 27 2005

ALZ017-272315-
BLOUNT-
530 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 615 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ONEONTA...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SUSAN MOORE...ROSA...
ONEONTA AND ALLGOOD THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:15 PM CDTSevere Thunderstorm WarningBMXTalladega30 min
Jul 27, 4:59 PM CDTSevere Thunderstorm WarningBMXBlount31 min
Jul 27, 5:12 PM CDTSevere Thunderstorm WarningBMXJefferson48 min
Jul 27, 5:26 PM CDTSevere Thunderstorm WarningBMXEtowah34 min
Jul 27, 5:40 PM CDTFlash Flood WarningBMXBibb95 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.